Inventiones mathematicae

, Volume 209, Issue 2, pp 577–616 | Cite as

Existence of infinitely many minimal hypersurfaces in positive Ricci curvature

  • Fernando C. MarquesEmail author
  • André Neves


In the early 1980s, S. T. Yau conjectured that any compact Riemannian three-manifold admits an infinite number of closed immersed minimal surfaces. We use min–max theory for the area functional to prove this conjecture in the positive Ricci curvature setting. More precisely, we show that every compact Riemannian manifold with positive Ricci curvature and dimension at most seven contains infinitely many smooth, closed, embedded minimal hypersurfaces. In the last section we mention some open problems related with the geometry of these minimal hypersurfaces.



Part of this work was done during the first author’s stay in Paris. He is grateful to École Polytechnique, École Normale Supérieure and Institut Henri Poincaré for the hospitality.


  1. 1.
    Aiex, N.S.: The Width of Ellipsoids. arXiv:1601.01032 [math.DG]
  2. 2.
    Almgren, F.: The homotopy groups of the integral cycle groups. Topology 1, 257–299 (1962)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Almgren, F.: The theory of varifolds. Mimeographed notes, Princeton (1965)Google Scholar
  4. 4.
    Ballmann, W.: Der Satz von Lusternik und Schnirelmann, (German) Beiträge zur Differentialgeometrie, Heft 1, pp. 1–25. Bonner Math. Schriften, 102, Univ. Bonn, Bonn (1978)Google Scholar
  5. 5.
    Bangert, V.: On the existence of closed geodesics on two-spheres. Int. J. Math. 4, 1–10 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Birkhoff, G.: Dynamical systems with two degrees of freedom. Trans. Am. Math. Soc. 18, 199–300 (1917)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Buchstaber, V., Panov, T.: Torus actions and their applications in topology and combinatorics. University Lecture Series, 24, American Mathematical Society, Providence (2002)Google Scholar
  8. 8.
    Donnelly, H., Fefferman, C.: Nodal sets of eigenfunctions on Riemannian manifolds. Invent. Math. 93, 161–183 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Federer, H.: Geometric Measure Theory, Die Grundlehren der Mathematischen Wissenschaften, vol. 153. Springer, New York (1969)Google Scholar
  10. 10.
    Frankel, T.: On the fundamental group of a compact minimal submanifold. Ann. Math. 83, 68–73 (1966)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Franks, J.: Geodesics on \(S^2\) and periodic points of annulus homeomorphisms. Invent. Math. 108, 403–418 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Fraser, A., Li, M.: Compactness of the space of embedded minimal surfaces with free boundary in three-manifolds with nonnegative Ricci curvature and convex boundary. arXiv:1204.6127
  13. 13.
    Grayson, M.: Shortening embedded curves. Ann. Math. 120, 71–112 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Gromov, M.: Dimension, nonlinear spectra and width. In: Geometric Aspects of Functional Analysis(1986/87), Lecture Notes in Mathematics 1317, pp. 132–184. Springer, Berlin (1988)Google Scholar
  15. 15.
    Gromov, M.: Isoperimetry of waists and concentration of maps. Geom. Funct. Anal. 13, 178–215 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Gromov, M.: Singularities, expanders and topology of maps. I. Homology versus volume in the spaces of cycles. Geom. Funct. Anal. 19, 743–841 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Guth, L.: Minimax problems related to cup powers and Steenrod squares. Geom. Funct. Anal. 18, 1917–1987 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Hatcher, A.: Algebraic Topology. Cambridge University Press, Cambridge (2002)zbMATHGoogle Scholar
  19. 19.
    Hingston, N.: On the growth of the number of closed geodesics on the two-sphere. Int. Math. Res. Notices 1993, 253–262 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Jost, J.: A nonparametric proof of the theorem of Lusternik and Schnirelman. Arch. Math. (Basel) 53, 497–509 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Kapouleas, N.: Constructions of minimal surfaces by gluing minimal immersions. Glob. Theory Minim. Surf. pp. 489–524. Clay Math. Proc. 2, Amer. Math. Soc., Providence(2005)Google Scholar
  22. 22.
    Kapouleas, N.: Doubling and desingularization constructions for minimal surfaces. Surv. Geom. Anal. Relativ. pp. 281–325. Adv. Lect. Math. (ALM), 20, Int. Press, Somerville (2011)Google Scholar
  23. 23.
    Klingenberg, W.: Lectures on Closed Geodesics, Grundlehren der Mathematischen Wissenschaften, vol. 230. Springer, Berlin (1978)CrossRefGoogle Scholar
  24. 24.
    Li, M., Zhou, X.: Min–max theory for free boundary minimal hypersurfaces I - regularity theory. arXiv:1611.02612v2 [math.DG] (2016)
  25. 25.
    Liokumovich, Y., Marques, F.C., Neves, A.: Weyl law for the volume spectrum. arXiv:1607.08721v1 [math.DG] (2016)
  26. 26.
    Logunov, A.: Nodal sets of Laplace eigenfunctions: proof of Nadirashvili’s conjecture and of the lower bound in Yau’s conjecture. arXiv:1605.02589v1 [math.AP] (2016)
  27. 27.
    Lusternik, L.: Topology of functional spaces and calculus of variations in the large. Trav. Inst. Math. Stekloff 19, 1–100 (1947)Google Scholar
  28. 28.
    Lusternik, L., Schnirelmann, L.: Topological methods in variational problems and their application to the differential geometry of surfaces Uspehi Matem. Nauk (N.S.) 2, 166–217 (1947)MathSciNetGoogle Scholar
  29. 29.
    Marques, F.C., Neves, A.: Min–max theory and the Willmore conjecture. Ann. Math. 179(2), 683–782 (2014)Google Scholar
  30. 30.
    Marques, F.C., Neves, A.: Topology of the space of cycles and existence of minimal varieties. Surv. Differ. Geom. 21, 165–177 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Marques, F.C., Neves, A.: Morse index and multiplicity of min–max minimal hypersurfaces. Camb. J. Math. 4(4), 463–511 (2016)Google Scholar
  32. 32.
    Meeks III, W.H., Pérez, J., Ros, A.: Stable constant mean curvature surfaces. Handbook of geometric analysis. Advanced Lectures in Mathematics (ALM), vol. 7. pp. 301–380. International Press, Somerville, MA (2008)Google Scholar
  33. 33.
    Morgan, F.: A regularity theorem for minimizing hypersurfaces modulo \(\nu \). Trans. Am. Math. Soc. 297, 243–253 (1986)MathSciNetzbMATHGoogle Scholar
  34. 34.
    Nurser, C.: Low min–max widths of the round three-sphere. Ph.D Thesis (2016)Google Scholar
  35. 35.
    Pitts, J.: Regularity and singularity of one dimensional stationary integral varifolds on manifolds arising from variational methods in the large. In: Symposia Mathematica, Vol. XIV (Convegno di Teoria Geometrica dell’Integrazione e Varietà Minimali, INDAM, Roma, Maggio 1973), pp. 465–472. Academic Press, London (1974)Google Scholar
  36. 36.
    Pitts, J.: Existence and Regularity of Minimal Surfaces on Riemannian Manifolds, Mathematical Notes 27. Princeton University Press, Princeton (1981)CrossRefzbMATHGoogle Scholar
  37. 37.
    Poincaré, H.: Sur les lignes géodesiques des surfaces convexes. Trans. Am. Math. Soc. 6, 237–274 (1905)CrossRefzbMATHGoogle Scholar
  38. 38.
    Rubinstein, J.: Minimal surfaces in geometric 3-manifolds. Glob. Theory Minim. Surf. pp. 725–746, Clay Math. Proc., 2. Amer. Math. Soc., Providence, RI (2005)Google Scholar
  39. 39.
    Schoen, R., Simon, L.: Regularity of stable minimal hypersurfaces. Commun. Pure Appl. Math. 34, 741–797 (1981)MathSciNetCrossRefzbMATHGoogle Scholar
  40. 40.
    Simon, L.: Lectures on geometric measure theory. In: Proceedings of the Centre for Mathematical Analysis. Australian National University, Canberra (1983)Google Scholar
  41. 41.
    Taimanov, I.: Closed extremals on two-dimensional manifolds (Russian). Uspekhi Mat. Nauk 47, 143–185 (1992)MathSciNetzbMATHGoogle Scholar
  42. 42.
    Taimanov, I.: On the existence of three nonintersecting closed geodesics on manifolds that are homeomorphic to the two-dimensional sphere (Russian) Izv. Ross. Akad. Nauk Ser. Mat. 56, 605–635 (1992)zbMATHGoogle Scholar
  43. 43.
    White, B.: The space of minimal submanifolds for varying Riemannian metrics. Indiana Univ. Math. J. 40, 161–200 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  44. 44.
    Yau, S.-T.: Problem section. In: Seminar on Differential Geometry, Ann. Math. Stud. 102, pp. 669–706. Princeton University Press, Princeton (1982)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2017

Authors and Affiliations

  1. 1.Fine HallPrinceton UniversityPrincetonUSA
  2. 2.Imperial College LondonLondonUK

Personalised recommendations